Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 47, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 27, 2023, 12:29 PM CDT for Bay County, Florida. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2023, 12:29 PM CDT (17:29 UTC)
- Expired
- Apr 27, 2023, 12:45 PM CDT
- In force
- 16 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Bay County, FL
The radar
The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 12:30 PM CDT | HAIL 1.25 | Gulf Resort Beach, FL | PUBLIC REPORTED ESTIMATED QUARTER TO HALF-DOLLAR SIZE HAIL AT THE INTERSTECTION OF HWY 79 AND 98. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 10:37 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
827
WFUS52 KTAE 271729
TORTAE
FLC005-271745-
/O.NEW.KTAE.TO.W.0047.230427T1729Z-230427T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1229 PM CDT Thu Apr 27 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
West central Bay County in the Panhandle of Florida...
* Until 1245 PM CDT.
* At 1229 PM CDT, a confirmed tornado was located over Panama City
Beach, moving northeast at 25 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Bay County, including the following locations... West
Bay and Gulf Resort Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3020 8590 3023 8594 3037 8580 3028 8568
TIME...MOT...LOC 1729Z 234DEG 20KT 3023 8590
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
99-OLIVERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:43 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 27, 9:43 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1043 AM EDT Thu Apr 27 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER AND HEAVY RAIN THREAT TODAY AND TONIGHT... Issued at 1038 AM EDT Thu Apr 27 2023 Currently monitoring a large cluster of convection across the western Florida Panhandle, Southern Alabama, and into Southeastern Louisiana. Overall organization is rather limited at the moment, although there have been occasional embedded supercells, especially offshore. Ahead of the cluster, a stationary front stretches east- west roughly along the I-10 corridor, with surface based instability largely confined south of this boundary. So far, the leading stratiform precipitation and cloud debris from the convective cluster is limiting heating and destabilization across inland portions of the Eastern Florida Panhandle Counties. In the near term, this may keep the severe threat confined closer to the coastal areas, especially as a stronger supercell approaches the Panhandle coast over the next few hours. Farther downstream, a bit more heating is taking place with temperatures rising into the 70s in the Florida Big Bend. With favorable deep layer shear in place, this will lead to some intensification of the convective cluster during the early afternoon hours. Locally heavy rainfall will be possible with stronger storms, producing rainfall rates of 1-2 inches per hour. Depending on the evolution of the cluster through the afternoon, localized flash flooding may be possible, especially in the more flood-prone urban areas in North Florida. && .NEAR TERM... (Today and tonight) Issued at 327 AM EDT Thu Apr 27 2023 A fairly messy setup is expected today with potentially a couple rounds of showers and storms. Some showers and storms have already begun developing over the Gulf this morning and will likely continue to edge closer to the coast over the next several hours. While there is still a lot of spread in the timing within short term guidance, forecast tends to favor a bit of an earlier timeline given convection already ongoing over the Gulf. A blossoming of storms is expected first along the Panhandle coast later this morning before moving northeastward. A break in convection will be possible before another large swath of showers and storms is forecast to sweep into the region from the west in the early afternoon through the evening. Severe weather will be possible with any of these storms today, with tornadoes, damaging winds, hail, and heavy rainfall all possible. Aside from some curvature right near the surface, forecast hodographs show a fairly straight profile indicating both left and right moving storms could be possible which along with any outflows may make individual storm motions fairly chaotic. However, the entire complex of storms is generally expected to be moving west to east. SPC has placed most of the area in a Slight Risk (level 2 of 5) for severe weather today. After the main round of storms pushes through in the evening or early overnight, some lingering showers may remain in its wake. A break in convection is expected for most of the night until some redevelopment of showers and storms will be possible early Friday morning. && .SHORT TERM... (Friday through Saturday night) Issued at 327 AM EDT Thu Apr 27 2023 A very active short term period is in store with rounds of showers and storms bringing the chances for both severe weather as well as heavy rainfall. In the wake of today's storms, the upper-level shortwave will move into the lower Great Lakes with a surface cold front slowly easing into our area. Guidance is a bit mixed with storm potential on Friday. There are a few scenarios. The first scenario is that a complex of thunderstorms develops over the Gulf of Mexico and moves east-northeastward into the Florida Big Bend Friday morning. If this happens, afternoon instability would be questionable. The second scenario is that the thunderstorms over the Gulf are weak or move into the Peninsula. This may allow for a little more instability across the land areas and some storm develop along the trailing cold front. Regardless, ahead of either scenario, there will be ample instability and about 30 to 40 kts of deep-layer shear. Mid-level lapse rates will also be steep, nearing 7 C/km. This supports a threat of damaging winds, hail, and perhaps a tornado. This part of the forecast is still of higher uncertainty than normal. Regardless, SPC has outlined our Georgia and Big Bend counties in a Marginal Risk for severe weather (level 1 of 5). Otherwise, highs will be in the 80s. Rain chances diminish into the evening and overnight with lows in the 60s. Our attention then turns to Saturday's system. A more potent shortwave moves into the Gulf States with a vorticity lobe rounding the eastern side on Saturday. This spurs cyclogenesis over the western Gulf of Mexico along our then-stalled frontal boundary. This front will lift northward through our area as a warm front during the day, bringing an initial round of showers and thunderstorms. Instability and shear will be sufficient as well as some enhanced turning over the winds with height. This means that there could be an initial round of severe weather with the northward advancing warm front Saturday afternoon. However, the uncertainty here is that the widespread rain north of the warm front could slow the progress of the warm front inland. It should make it inland eventually given a strengthening low-level jet up to 40 to 50 kt. The cold front will then move through the area with possibly a line of storms, which could also be strong to severe. Mid-level lapse rates will also steepen as we'll have warm air at the surface and cooling temperatures aloft as the shortwave approaches. There's a lot of moving parts to this forecast, and a lot depends on the track and intensity of the system. Thus, while the ceiling for severe potential may be higher on Saturday than today's or Friday's storms, the uncertainty in the forecast leads us to a Marginal Risk of severe weather from SPC for Saturday. This may change in later outlooks, so keep up with the latest forecast. In addition to the severe threat, the rounds of storms will lead to a heavy rainfall and flash flood threat. Given likely wet soils at this point, any heavier rainfall could lead to some localized flash flooding as storms will be able to tap into very moist air characterized by PWATs of 1.6 to 1.8 inches. More details on the flash flood threat in the hydrology section below. && .LONG TERM... (Sunday through Wednesday) Issued at 327 AM EDT Thu Apr 27 2023 The upper-level shortwave moves across the area on Sunday, bringing an end to the rain chances by Sunday night. Still, some showers and storms are expected mostly over the eastern half of the area Sunday. Depending on the speed of this system, some severe threat may linger into Sunday morning as well. This is still rather uncertain at this point. Either way, by Sunday night, the area is dry and we will see slightly cooler temperatures and drier air for the start of the work week. Highs will be in the 70s and 80s with lows mainly in the 50s. && .AVIATION... (12Z TAFS) Issued at 642 AM EDT Thu Apr 27 2023 Stormy day ahead with a couple of rounds of showers and thunderstorms expected. Exact timing is still fairly uncertain, but TAF forecast shows our best shot. A few spots of low ceilings are possible this morning, with more widespread low ceilings overnight tonight. && .MARINE... Issued at 327 AM EDT Thu Apr 27 2023 Moderate southeasterly flow prevails through the end of the week across the marine area with several rounds of showers and thunderstorms. Some thunderstorms today could be strong to severe with strong winds, hail, and waterspouts. Along with the thunderstorms, will be monitoring the threat of increasing winds behind the thunderstorms and may need to hoist a small craft advisory later this afternoon into the evening hours. A stronger system will move through the area late Saturday into Sunday, which may bring gusts to gale force. This is ultimately dependent on the track ans strength of the system, so this bears watching heading into the next few days. A cold front sweeps through the marine area late Sunday, bringing lighter northwest to west winds in its wake. && .FIRE WEATHER... Issued at 327 AM EDT Thu Apr 27 2023 Mostly fair dispersions are expected today as showers and thunderstorms are expected to spread over the region throughout the day. This wet pattern will continue Friday into the weekend with wetting rains very likely area-wide. Otherwise, there are no fire weather concerns. && .HYDROLOGY... Issued at 327 AM EDT Thu Apr 27 2023 Bottom line: A very wet pattern with rounds of heavy rainfall is expected through the weekend. Flash flooding is possible as well as eventual rises on area rivers, especially in the western parts of the forecast area. Minor coastal flooding may also be possible along the east side of Apalachee Bay this weekend. With the large line of showers and thunderstorms, heavy rainfall is a possibility with about 1 to 2 inches of rain widespread and locally higher amounts. The higher amounts would occur where the line becomes more east-west oriented, resulting in some slower progress of storms to the east. There will be another batch of storms across the area Friday, mostly over the eastern half of the area, which may also bring some localized heavy downpours. However, the flood risk Friday is a bit lower as these storms should be moreso over the drier parts of the Big Bend and south central Georgia. Heading into the weekend, a stalled front near or just offshore will lift northward through the area, bringing a round of heavy rainfall with it. Showers and storms will remain possible through the day before a round of strong storms and heavy rainfall moves through the area Saturday night into Sunday. Given that soils will likely be wet at this point given today's and Friday's rainfall, the threat of flash flooding is a bit higher for Saturday into Sunday. The thinking is we may need a Flood Watch for parts of the area for Saturday into Sunday, but holding off for now to see how much rain falls in the next 24 hours. Regardless, another 2 to 4 inches of rain may be possible over the weekend with locally higher amounts. When all is said and done, accumulated rainfall through Sunday may be around 3 to 6 inches widespread with localized totals of 8 inches or more. On the riverine front, given the forecast rainfall, ensemble guidance suggests that there is about a 20 to 30 percent chance of minor flooding along parts of the Choctawhatchee, Chipola, and Apalachicola Rivers. Where the heaviest rain falls will determine the extent and severity of river flooding. Other rivers in Georgia and the Florida Big Bend are expected to fare better as conditions have been drier over these areas as of late. In the coastal flood realm, some nuisance to minor coastal flooding may be possible along the east side of Apalachee Bay given persistent strengthening southwest winds over the weekend. This is dependent on several factors, including track and intensity of the weekend system, which will also in turn affect the wind and fetch forecast. Right now, it appears a reasonable worst case would be minor coastal flooding along the Taylor and Dixie County coasts. Further refinements to the forecast will be made over the next few days, so stay tuned. && .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 82 67 82 66 / 80 80 70 20 Panama City 79 68 78 67 / 90 60 60 20 Dothan 78 65 82 62 / 80 60 50 10 Albany 80 64 82 64 / 80 80 60 10 Valdosta 83 65 81 66 / 80 90 70 20 Cross City 86 67 79 66 / 30 70 80 30 Apalachicola 77 68 76 68 / 70 70 70 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for FLZ112-114. GA...None. AL...None. GM...None. && NEAR TERM...Merrifield SHORT TERM...Young LONG TERM....Young AVIATION...Merrifield MARINE...Young FIRE WEATHER...Merrifield HYDROLOGY...Young
In the hours before
Special weather statement, Apr 27, 11:09 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1109 AM CDT Thu Apr 27 2023
ALZ068-069-FLZ009-011-271645-
Geneva AL-Houston AL-Holmes FL-Jackson FL-
1109 AM CDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southeastern Geneva,
central Houston, northwestern Jackson and northeastern Holmes
Counties through 1145 AM CDT...
At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Graceville, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Graceville, Dothan, Taylor, Malvern, Rehobeth, Madrid, Memphis,
Fadette, Garretts Crossroads, Tendil Crossing, Wilson Mill, Southern
Junction, Merritts Crossroads, Olympia Spa Resort, Keytons, Light,
Cobb Crossroads, Ardilla, Browntown and Hodgesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Alabama...and the Panhandle of Florida.
&&
LAT...LON 3126 8545 3114 8526 3091 8550 3096 8560
TIME...MOT...LOC 1609Z 212DEG 33KT 3098 8552
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial weather statement, Apr 27, 12:01 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM EDT Thu Apr 27 2023
FLZ008-010-012-108-112-271745-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
101 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northwestern Bay,
southeastern Walton and southwestern Washington Counties through 145
PM EDT/1245 PM CDT/...
At 101 PM EDT/1201 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Santa Rosa Beach, moving northeast at
30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Santa Rosa Beach,
Springfield, Hiland Park, Eglin Air Force Base, Freeport, Ebro, St
Andrews State Park, Southport, Seminole Hills, Dirego Park, College
Station, Gulf Resort Beach, Blue Mountain Beach, West Panama City,
Seaside, Bahama Beach and Biltmore Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT/600 PM
CDT/ for the Panhandle of Florida.
&&
LAT...LON 3028 8628 3041 8622 3038 8617 3038 8612
3039 8611 3042 8614 3043 8612 3043 8615
3044 8616 3047 8613 3047 8615 3046 8616
3047 8620 3054 8617 3056 8592 3044 8567
3023 8554 3011 8577 3014 8592 3022 8605
TIME...MOT...LOC 1701Z 234DEG 27KT 3021 8617
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
99-OLIVERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:42 AM CDT | Special Marine Warning | TAE | 63 min | |
| Apr 27, 11:45 AM CDT | Special Marine Warning | TAE | 60 min | |
| Apr 27, 12:01 PM CDT | Special Weather Statement | TAE | Walton | 44 min |
| Apr 27, 12:23 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 52 min |
| Apr 27, 12:49 PM CDT | Tornado Warning | TAE | Bay | 26 min |
| Apr 27, 12:52 PM CDT | Special Marine Warning | TAE | 38 min | |
| Apr 27, 1:01 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 44 min |
| Apr 27, 1:16 PM CDT | Special Marine Warning | TAE | 44 min | |
| Apr 27, 1:41 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Liberty | 64 min |
| Apr 27, 1:49 PM CDT | Tornado Warning | TAE | Calhoun, Gulf, Liberty | 26 min |
| Apr 27, 1:56 PM CDT | Special Weather Statement | TAE | Gulf | 34 min |
| Apr 27, 2:02 PM CDT | Special Marine Warning | TAE | 88 min | |
| Apr 27, 2:10 PM CDT | Tornado Warning | TAE | Calhoun, Liberty | 35 min |
| Apr 27, 2:21 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton | 84 min |
| Apr 27, 2:38 PM CDT | Areal Flood Advisory | TAE | Bay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more | 3 hr |
| Apr 27, 2:38 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Leon, Liberty, Wakulla | 67 min |
| Apr 27, 2:45 PM CDT | Tornado Warning | TAE | Bay | 30 min |
| Apr 27, 2:49 PM CDT | Tornado Warning | TAE | Gadsden, Leon, Liberty | 26 min |
| Apr 27, 2:55 PM CDT | Tornado Warning | TAE | Bay | 50 min |
| Apr 27, 3:10 PM CDT | Tornado Warning | TAE | Gadsden, Liberty | 15 min |
| Apr 27, 3:15 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Franklin, Gulf, Jackson, Liberty and 1 more | 75 min |
| Apr 27, 3:19 PM CDT | Special Marine Warning | TAE | 3 hr | |
| Apr 27, 3:31 PM CDT | Tornado Warning | TAE | Calhoun, Gulf | 17 min |
| Apr 27, 3:51 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more | 69 min |
| Apr 27, 4:22 PM CDT | Tornado Warning | TAE | Leon, Wakulla | 12 min |
| Apr 27, 4:45 PM CDT | Tornado Warning | TAE | Gadsden | 45 min |
| Apr 27, 4:47 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Wakulla | 73 min |
| Apr 27, 4:51 PM CDT | Special Marine Warning | TAE | 3 hr | |
| Apr 27, 5:04 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Lafayette, Madison, Taylor | 86 min |
| Apr 27, 5:15 PM CDT | Tornado Warning | TAE | Leon | 22 min |
| Apr 27, 5:42 PM CDT | Tornado Warning | TAE | Jefferson, Madison | 18 min |
| Apr 27, 6:04 PM CDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 86 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.